Iowa, 2025

Damaging Winds in Iowa, July 7, 2025

July 7, 2025 · NWS DMX · 7 events in 4 counties and zones

A line of thunderstorms tracked south and eastward out of South Dakota and Nebraska into western and central Iowa on the night of July 7, 2025. These storms brought strong winds to the area, particularly over western and southwestern Iowa with estimated gusts reaching 70 mph at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A line of thunderstorms tracked south and eastward out of South Dakota and Nebraska into western and central Iowa on the night of July 7, 2025. These storms brought strong winds to the area, particularly over western and southwestern Iowa with estimated gusts reaching 70 mph at times. These winds resulted in tree and crop damage, with multiple reports of tree branches snapped and entire trees blown down. Before the main line arrived, the Des Moines metro area experienced a downburst event as a cell formed directly overhead and began raining heavily. This resulted in reports of tree branch damage and at least one tree blown across a roadway. The line of storms then moved through the metro area afterwards, although winds weren't as strong with the main line as they were in southwestern Iowa. In addition to the strong winds, intense and efficient rainfall was observed, especially over central Iowa where rainfall occurred prior to the arrival of the line of thunderstorms. Rainfall amounts of 3 to 5 inches were measured in the metro area. The line of thunderstorms continued south and eastward through the night, but strength and severity diminished as the night progressed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 5:31 PM CST, 4 hours 53 minutes earlier. Its key messages:

  • A few thunderstorms southern Iowa this afternoon, but most places staying dry.
  • Severe storms possible over western Iowa mid to late evening into early Tuesday morning. The main hazard is damaging wind gusts up to 70 mph.
  • Additional shower and storm chances Tuesday with severe weather unlikely. Renewed, widespread storm chances at times Thursday night to Friday night.
Area forecast discussion, Jul 7, 5:31 PM CST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
631 PM CDT Mon Jul 7 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- A few thunderstorms southern Iowa this afternoon, but most places
  staying dry.

- Severe storms possible over western Iowa mid to late evening
  into early Tuesday morning. The main hazard is damaging wind
  gusts up to 70 mph.

- Additional shower and storm chances Tuesday with severe
  weather unlikely. Renewed, widespread storm chances at times
  Thursday night to Friday night.

&&

.DISCUSSION...
Issued at 244 PM CDT Mon Jul 7 2025

Early afternoon upper level water vapor imagery from GOES-East
shows a cyclonic spin over the southern Manitoba province with
the shortwave trough axis into the Dakotas. Convection is ahead
of this area while over Iowa there are low level cumulus clouds,
particularly over eastern and southern Iowa, with a ribbon of
high clouds from southwest into north central Iowa. Temperatures
have warmed well into the low and middle 80s and this is
nearing the convective temperature in forecast soundings. While
there is a slight warm layer aloft, we may be able to overcome
this for a few storms this afternoon over southern Iowa with a
few storms already over eastern Iowa. With these storms favoring
more airmass variety with little available shear, main concern
would be sub-severe gusty winds as thunderstorms collapse with
this activity diminishing toward sunset.

As we head into this evening, will be watching clusters of
thunderstorms over South Dakota and northeastern Nebraska start to
head southeastward along the MUCAPE axis over western Iowa. These
storms could be severe with damaging wind gusts up to 70 mph
possible into a few of our western counties such as Sac and Crawford
mid to late evening. The outflow looks to push out ahead of these
storms making them becoming out of balance. Thus, current
expectation is that the severity wanes quickly east of roughly
Highway 71 and south I-80. Still, subsevere gusty winds of 40 to 55
mph may still occur with this most likely for areas south of I-80
and also likely west of I-35. Rainfall amounts will generally be
around or under an inch, though a few places in western or southern
Iowa could receive between 1.5 to 2 inches per latest HREF localized
probability matched mean. With the expected progressive nature of
these storms, not anticipating any short-term hydrology concerns.
All of these storms should be largely out of our service area by or
shortly after sunrise Tuesday. However, a few showers or storms may
continue Tuesday along a surface boundary over southern or eastern
Iowa. Additionally, a few storms may try to develop in the afternoon
over north central Iowa along the 850mb boundary. Subcloud dry air
may contribute to a few gusty winds, but this should all be below
severe limits with deep layer shear being less than 25 if not 20
knots. While the previous sentences make it sound wet,
expectation is that many places will stay dry during the day
Tuesday over central Iowa.

High pressure will transit across the region Tuesday night into
Wednesday providing a less active period of weather with seasonable
temperatures. However, this is short-lived as a shortwave trough off
the west central coast moves eastward flattening the Rockies ridge
as it nears the state by late Thursday. There will be some phasing
of the thermodynamic and kinematic fields and a favorable
instability and deep shear space as the shortwave lifts through the
region. This will make for periods of thunderstorms from Thursday
night through Friday night over Iowa. Strong to probably a few
severe storms will be possible in this period per the pattern and
supported by various AI and ML guidance. Efficient rainfall
processes may be in play with deep warm cloud depths and
precipitable water values of 1.5 to around 2 inches, though the
heavy rainfall concerns may be mitigated depending on storm
speeds. While ensemble means have just a 30% chance of over an
inch in 24 hours, the deterministic 0 or 6z GFS, ECMWF, and CMC
have between 1 and 3 inches in some 24 hour period between late
Thursday and late Friday. Early week soil moisture percentiles
are above the 80th level north of roughly Highway 30 and while
there will be some drying between later Tuesday through late
Thursday, this area may be more vulnerable to renewed water
issues if those rainfall amounts fall over the more vulnerable
basins.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 627 PM CDT Mon Jul 7 2025

Primarily VFR conditions prevail this evening with only a few
cumulus clouds drifting through the area. Later this evening,
thunderstorms will begin to track into the state from the
northwest. Confidence is pretty low in how this line of storms
will look as it moves into the forecast area, so have timed out
the most likely windows using PROB30 groups and will amend as
needed. There is the potential for damaging winds with these
storms, but will wait for higher confidence in thunderstorm
impacts at TAF sites before including in the forecast. A brief
period of low cloud cover moves in across the north tomorrow
morning, primarily impacting KMCW. Winds remain light and fairly
variable through most of the TAF period, although did include a
prevailing direction through the day tomorrow.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Ansorge
AVIATION...Dodson
Hazardous weather outlook, Jul 7, 2:13 PM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
313 PM CDT Mon Jul 7 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-082015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
313 PM CDT Mon Jul 7 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Widespread thunderstorms are expected tonight. A few severe
storms with damaging wind gusts are possible. Locally heavy
rainfall and hail may occur overnight as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible again on Tuesday then again late
Thursday into Friday, with several rounds of storms possible
during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

In the hours before

Special weather statement, Jul 7, 8:11 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
911 PM CDT Mon Jul 7 2025

IAZ015-023-033-034-044-080245-
Palo Alto IA-Calhoun IA-Sac IA-Pocahontas IA-Crawford IA-
911 PM CDT Mon Jul 7 2025

...STRONG THUNDERSTORMS WILL IMPACT POCAHONTAS...SAC...NORTHWESTERN
CALHOUN...NORTHERN CRAWFORD AND SOUTHWESTERN PALO ALTO COUNTIES
THROUGH 945 PM CDT...

At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laurens to 8 miles northwest of Sac City
to Battle Creek. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sac City, Pocahontas, Laurens, Lake View, Odebolt, Black Hawk Lake,
Rush Lake, Schleswig, Wall Lake, Schaller, Pomeroy, Fonda, Early,
Gilmore City, Charter Oak, Lytton, Kiron, Palmer, Ricketts, and
Havelock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
west central Iowa.

&&

LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
      4256 9539 4256 9492 4296 9491 4274 9444
      4230 9480 4204 9567
TIME...MOT...LOC 0210Z 311DEG 30KT 4281 9483 4250 9512 4234 9559

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dodson
Special weather statement, Jul 7, 8:41 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
941 PM CDT Mon Jul 7 2025

IAZ023-024-033>035-044>046-080315-
Humboldt IA-Calhoun IA-Sac IA-Webster IA-Greene IA-Pocahontas IA-
Carroll IA-Crawford IA-
941 PM CDT Mon Jul 7 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GREENE...
NORTHWESTERN WEBSTER...POCAHONTAS...SOUTHEASTERN SAC...CALHOUN...
SOUTHWESTERN HUMBOLDT...CRAWFORD AND CARROLL COUNTIES THROUGH 1015 PM
CDT...

At 941 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pocahontas to 7 miles north of Lake City
to 8 miles south of Black Hawk Lake to 7 miles east of Ute. Movement
was southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carroll, Denison, Sac City, Pocahontas, Rockwell City, Lake City,
Manson, Manning, Glidden, Lake View, Dunlap, Black Hawk Lake, North
Twin Lake, South Twin Lake, Schleswig, Wall Lake, Manilla, Pomeroy,
Fonda, and Rolfe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
west central Iowa.

&&

LAT...LON 4214 9567 4221 9534 4221 9532 4222 9532
      4251 9487 4288 9474 4272 9425 4222 9443
      4189 9492 4186 9518 4186 9567
TIME...MOT...LOC 0241Z 310DEG 33KT 4270 9465 4237 9476 4218 9503 4206
9557

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Dodson
Special weather statement, Jul 7, 9:12 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1012 PM CDT Mon Jul 7 2025

IAZ034-035-044>046-057-058-080345-
Guthrie IA-Audubon IA-Calhoun IA-Webster IA-Greene IA-Carroll IA-
Crawford IA-
1012 PM CDT Mon Jul 7 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GREENE...WESTERN
WEBSTER...NORTHWESTERN GUTHRIE...NORTHERN AUDUBON...CALHOUN...
SOUTHERN CRAWFORD AND CARROLL COUNTIES THROUGH 1045 PM CDT...

At 1012 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Manson to 11 miles west of
Gowrie to 5 miles northeast of Glidden to near Irwin. Movement was
southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Dodge, Carroll, Denison, Jefferson, Audubon, Rockwell City, Lake
City, Manson, Manning, Coon Rapids, Glidden, Gowrie, North Twin Lake,
Fort Dodge Regional Airport, South Twin Lake, Manilla, Coalville,
Scranton, Otho, and Dow City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
west central Iowa.

&&

LAT...LON 4198 9567 4213 9503 4221 9486 4256 9459
      4256 9407 4210 9428 4194 9442 4166 9509
      4186 9510 4187 9567
TIME...MOT...LOC 0312Z 315DEG 29KT 4250 9439 4224 9450 4209 9463 4181
9527

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Dodson
Special weather statement, Jul 7, 9:39 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1039 PM CDT Mon Jul 7 2025

IAZ034-035-045>047-057>059-080415-
Guthrie IA-Boone IA-Audubon IA-Calhoun IA-Webster IA-Greene IA-
Carroll IA-Dallas IA-
1039 PM CDT Mon Jul 7 2025

...STRONG THUNDERSTORMS WILL IMPACT GREENE...SOUTHWESTERN WEBSTER...
NORTHERN GUTHRIE...AUDUBON...SOUTHEASTERN CALHOUN...SOUTHERN
CARROLL...WESTERN BOONE AND NORTHWESTERN DALLAS COUNTIES THROUGH 1115
PM CDT...

At 1039 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Gowrie to 6 miles
northeast of Jefferson to near Coon Rapids to near Audubon. Movement
was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jefferson, Audubon, Guthrie Center, Ogden, Coon Rapids, Glidden,
Gowrie, Lake Panorama, Exira, Dayton, Grand Junction, Elk Horn,
Scranton, Bayard, Churdan, Farnhamville, Templeton, Kimballton,
Bagley, and Harcourt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern and west central Iowa.

&&

LAT...LON 4187 9509 4202 9482 4227 9452 4237 9444
      4224 9398 4194 9405 4177 9430 4162 9459
      4150 9502 4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 0339Z 310DEG 30KT 4234 9424 4210 9430 4189 9464 4177
9485 4172 9500

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Dodson

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 7, 10:24 PM CST
Where
Cass County, 5.12 mi ESE of Griswold
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.200, -95.060

Wind gust measured on a PWS in southwest Cass County.

Thunderstorm Wind, Cass

When
July 7, 10:40 PM CST
Where
Cass County, 0.62 mi ENE of Massena
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
41.254, -94.769

Large, old tree down in Massena. Damage to electrical conduit on side of building. Images submitted via social media. Time estimated from radar.

Thunderstorm Wind, Polk

When
July 7, 10:43 PM CST
Where
Polk County, 1.48 mi SSE of Lovington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.630, -93.690

Social media report of a tree down near Douglas and 50th with branches down in neighborhoods in the vicinity. Time estimated from radar.

Thunderstorm Wind, Taylor

When
July 7, 11:10 PM CST
Where
Taylor County, 2.2 mi WSW of Lenox Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.890, -94.610

Personal weather station gusted to 60 mph near Lenox.

Thunderstorm Wind, Taylor

When
July 7, 11:16 PM CST
Where
Taylor County, 0.52 mi W of Lenox
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.880, -94.560

Photo of medium sized tree pushed over. Reports of multiple trees down and one uprooted. Time estimated by radar.

Thunderstorm Wind, Taylor

When
July 7, 11:23 PM CST
Where
Taylor County, Bedford
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.670, -94.720

Social media report with top of a large tree snapped. Time estimated from radar.

Thunderstorm Wind, Union

When
July 7, 11:35 PM CST
Where
Union County, 3.75 mi WSW of Afton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.000, -94.260

Social media report of 4 inch diameter tree limb snapped. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287435, 1287454, 1287440, 1287441, 1287445, 1287447, 1287449.